Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Dual operations on saddle functions

Author: L. McLinden
Journal: Trans. Amer. Math. Soc. 179 (1973), 363-381
MSC: Primary 90C25
MathSciNet review: 0316097
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Dual operations on convex functions play a central role in the analysis of constrained convex optimization problems. Our aim here is to provide tools for a similar analysis of constrained concave-convex minimax problems. Two pairs of dual operations on convex functions, including addition and infimal convolution, are extended to saddle functions. For the resulting saddle functions much detailed information is given, including subdifferential formulas. Also, separable saddle functions are defined and some basic facts about them established.

References [Enhancements On Off] (What's this?)

  • [1] Jean-Pierre Gossez, On the subdifferential of a saddle function, J. Functional Analysis 11 (1972), 220–230. MR 0350416
  • [2] V. N. Lebedev and N. T. Tynjanskiĭ, Duality theory of concave-convex games, Dokl. Akad. Nauk SSSR 174 (1967), 1264–1267 (Russian). MR 0214378
  • [3] L. McLinden, Minimax problems, saddle functions and duality, Thesis, University of Washington, 1971. (Revised and expanded as Technical Summary Report # 1190, Mathematics Research Center, University of Wisconsin, Madison, Wis., 1971.)
  • [4] -, An extension of Fenchel's Duality Theorem to saddle functions and dual minimax problems, Pacific J. Math. (to appear).
  • [5] Jean-Jacques Moreau, Théorèmes “inf-sup”, C. R. Acad. Sci. Paris 258 (1964), 2720–2722 (French). MR 0161127
  • [6] R. T. Rockafellar, Minimax theorems and conjugate saddle-functions, Math. Scand. 14 (1964), 151–173. MR 0175037,
  • [7] R. Tyrrell Rockafellar, Duality and stability in extremum problems involving convex functions, Pacific J. Math. 21 (1967), 167–187. MR 0211759
  • [8] R. Tyrrell Rockafellar, A general correspondence between dual minimax problems and convex programs, Pacific J. Math. 25 (1968), 597–611. MR 0230548
  • [9] R. T. Rockafellar, Monotone operators associated with saddle-functions and minimax problems, Nonlinear Functional Analysis (Proc. Sympos. Pure Math., Vol. XVIII, Part 1, Chicago, Ill., 1968) Amer. Math. Soc., Providence, R.I., 1970, pp. 241–250. MR 0285942
  • [10] R. Tyrrell Rockafellar, Convex analysis, Princeton Mathematical Series, No. 28, Princeton University Press, Princeton, N.J., 1970. MR 0274683
  • [11] R. Tyrrell Rockafellar, Saddle-points and convex analysis, Differential Games and Related Topics (Proc. Internat. Summer School, Varenna, 1970) North-Holland, Amsterdam, 1971, pp. 109–127. MR 0285947
  • [12] N. T. Tynjanskiĭ, Conjugate concave-convex functions in linear topological spaces, and their saddle points, Mat. Sb. (N.S.) 78 (120) (1969), 512–541 (Russian). MR 0242492

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 90C25

Retrieve articles in all journals with MSC: 90C25

Additional Information

Keywords: Convex analysis, minimax theory, constrained concave-convex problems, dual extremum problems, conjugate saddle functions, equivalence classes, dual operations, addition, extremal convolution, composition with linear transformations, subdifferential formulas, duality formulas, stability of solutions, separable saddle functions
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society